Listen Live

Listen Live

Listen Live

HomeNews100 Mile HouseCarfentanil Detected in 7 Suspected illicit drug overdose deaths this month in...

Carfentanil Detected in 7 Suspected illicit drug overdose deaths this month in Interior Health Region

Interior Health has issued an overdose alert due to increased carfentanil detections in the Interior Health region.

Based on preliminary data provided by the BC Coroners Service there have been 19 suspected illicit drug overdose deaths occurring in B.C. this month where carfentanil was detected with seven of those deaths having occurred in the Interior Health region.

“Anything at this time is concerning because we are dealing with a widespread tainted drug supply across British Columbia and as we know also across Canada,” says regional harm reduction coordinator, Jessica Bridgeman.

“It’s important for people who are using to be aware when even a slight change from fentanyl which is fairly common now over the last number of years to something much stronger as carfentanil. So people who are using to know and take measures as best they can to stay safe or take measures as best we can to keep people safe who are using drugs if we are not the ones who are using.”

- Advertisement -

Although carfentanil cannot be regularly detected by fentanyl strips, Bridgeman says naloxone is effective in reversing the effects of an overdose from it.

Normally used as a sedative for large animals, carfentanil can be 100 times more toxic than fentanyl. Ingesting one or two grains can be fatal to humans.

Interior Health advises people who are considering using drugs experimentally or for recreational purposes to avoid the use of illicit drugs.

Anyone using illicit drugs is advised to take steps to reduce the risk:

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
  • Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.
  • Keep an eye out for your friends – stay together and look out for each other. Consider staggering your use with friends so some can respond if needed.
  • Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.
  • Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.
  • Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.
  • If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.
  • Use an overdose prevention site or supervised consumption site if available in your community (Kelowna, Kamloops, Nelson).

 

- Advertisment -
- Advertisment -
- Advertisement -

Continue Reading

More